An Interesting Case of Acute Delirium

1University of Illinois at Urbana Champaign, Urbana, IL
2University of Illinois at Urbana Champaign, Urbana, IL

Meeting: Hospital Medicine 2013, May 16-19, National Harbor, Md.

Abstract number: 319

Case Presentation:

We present a 61‐year‐old woman with no significant medical history who underwent outpatient surgical removal of a large vaginal mass. She was admitted to the hospital the next day for acute delirium. Physical exam revealed a pleasantly confused woman who was having hallucinations. She was not on any medications at home that would contribute to her findings. No metabolic abnormalities were detected on laboratory workup. Patient underwent CT brain and MRI brain, but they were also inconclusive. A CT abdomen was performed to look for underlying intra‐abdominal abscess in view of recent pelvic surgery but it was also unremarkable. No source of an infection was found. On a detailed exam she was found to have a scopolamine patch behind her right ear that was not documented in her charts from her recent surgery. The patch was removed, and a remarkable recovery to her baseline mental status was noted within 12 hours of removal.

Discussion:

Scopolamine is a tropane alkaloid with muscarinic antagonist effects. Its primary use is for the treatment of sea‐sickness, leading to use by scuba divers. Scopolamine is also used for mild sedation and saliva management in end‐of‐life care as an adjunct to other comfort medications. It is still used as a transdermal patch to prevent postoperative nausea and vomiting, and each patch can last up to 72 hours. Although rarely reported, scopolamine can contribute to acute delirium in the hospitalized patients, with known side effects ranging from toxic psychosis and agitation to confusion, delusion, and hallucinations. Old age and mild cognitive impairment or dementia can be the predisposing factors for these side effects.

Conclusions:

Our case highlights the importance of detailed physical exam and careful medicine reconciliation and documentation. This can prevent costly workup in the hospital. Because of the transdermal application of scopolamine, it can be “hidden” on the body. Unless aware, physicians may miss a reversible cause of acute delirium.

To cite this abstract:

Gul K, Muhammad S. An Interesting Case of Acute Delirium. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 319. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/an-interesting-case-of-acute-delirium/. Accessed May 22, 2019.

« Back to Hospital Medicine 2013, May 16-19, National Harbor, Md.